Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 87, NWS Houston/Galveston, TX

November 24, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Nov 24, 2021, 2:06 AM CST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2021, 2:06 AM CST (08:06 UTC)
Expired
Nov 25, 2021, 3:00 AM CST
In force
25 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

479 
WHUS74 KHGX 240806
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
206 AM CST Wed Nov 24 2021

GMZ350-355-370-375-241615-
/O.NEW.KHGX.SC.Y.0087.211124T0806Z-211125T0600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
206 AM CST Wed Nov 24 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southeast winds around 20 kt with gusts up to 25 kt and 
  seas 4 to 6 ft expected.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
145 
WHUS74 KHGX 241532
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
932 AM CST Wed Nov 24 2021

GMZ350-355-370-375-250500-
/O.CON.KHGX.SC.Y.0087.000000T0000Z-211125T0600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
932 AM CST Wed Nov 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Southeast winds around 20 knots with gusts up to 25 knots
  and seas 5 to 7 feet expected.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
875 
WHUS74 KHGX 242113
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
313 PM CST Wed Nov 24 2021

GMZ350-355-242215-
/O.CAN.KHGX.SC.Y.0087.000000T0000Z-211125T0600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
313 PM CST Wed Nov 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Sustained winds are well below 20 knots and the Small Craft
Advisory previously in effect has been canceled. Mariners in small
craft are urged to exercise caution.

$$

GMZ370-375-250600-
/O.CON.KHGX.SC.Y.0087.000000T0000Z-211125T0600Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
313 PM CST Wed Nov 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Southeast winds around 20 knots with gusts up to 25 
  knots and seas 5 to 7 feet expected.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
558 
WHUS74 KHGX 250317
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
917 PM CST Wed Nov 24 2021

GMZ370-375-250900-
/O.EXT.KHGX.SC.Y.0087.000000T0000Z-211125T0900Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
917 PM CST Wed Nov 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST THURSDAY...

* WHAT...Southeast winds around 20 knots with gusts 25 to 30 
  knots and seas 5 to 7 feet expected.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 3 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Nov 23, 11:12 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 23, 11:12 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1112 PM CST Tue Nov 23 2021

.AVIATION [06Z TAF Issuance]...

One last relatively simple set of TAFs, with VFR conditions and
light southeast winds overnight strengthening later in the morning
reaching to gusts around 20 kt in the afternoon. Cloud bases
decrease into tonight as next front draws nearer, but hold off on
going MVFR at the back end of the period...for now. Have VCSH at
CLL, UTS, and the extended at IAH as showers encroach ahead
of/along the front.

&&

.PREV DISCUSSION /Issued 528 PM CST Tue Nov 23 2021/...

.SHORT TERM [Today through Wednesday Afternoon]...

Let's mix things up a bit and talk about today and tomorrow in terms
of songs by Bill Withers. With plentiful sunshine, high temperatures
in the low 70s, and a southerly breeze, you know today's gonna be "A
Lovely Day." However, with clouds increasing overnight, we'll likely
be singing "Ain't No Sunshine" by tomorrow.

With surface high pressure to our northeast and an upper-level ridge
overhead, onshore flow will continue to persist over the next couple
of days which steadily increases low-level moisture. Fortunately,
we'll be able to squeeze in another pleasant day today before the
full effects of this are felt. Temperatures this afternoon will
top out in the low 70s with some locations struggling to break the
70 degree mark. Going into the overnight hours, a BKN layer of
low-level clouds will move in and coincide with an increase in PW
values (1.1"-1.2"). With cloud cover in place along with steady
WAA, low temperatures tonight will be 10-15+ degrees warmer than
those experienced on Monday night.

On Thanksgiving Eve (Is that a thing? Let's make that a thing),
Southeast Texas will be on the western flank of the upper-level
ridge meaning southwesterly flow aloft. This is ahead of an
approaching upper-level trough that will bring our next cold front
on Thanksgiving Day. At the surface, onshore flow will strengthen
due to a tightening pressure gradient. With steep low-level lapse
rates and unidirectional flow up to 1km, we'll have moderate
winds mix down to the surface in the afternoon with gusts up to
20-25 mph. With a somewhat suitable setup for prefrontal heating
(minus the cloud cover), temperatures in the afternoon hours will
top out in the upper 70s/low 80s. Can't end an AFD with that
though, so here's the bright side! Rain chances remain essentially
zero through the afternoon even with PW values approaching 1.5"
and you'll only have to deal with the 80s for one day. Turkey...I
mean...FROPA is on the horizon. Well...a little from column A, a
little from column B.

Batiste

.LONG TERM [Wednesday Night through Monday Night]...

A transition to a more unsettled weather begins on Wednesday night
as scattered to numerous showers and thunderstorms develop ahead and
along a frontal passage expected to move over Southeast TX on
Thanksgiving Day.

The upper-level trough associated with this strong cold front will
be situated over western TX on Wed, strengthening the warm and humid
southerly flow in our region. This pattern at the surface will
result in a gradual increase in cloud cover and breezy conditions,
mainly over the coastal areas. SW to zonal flow aloft will push a
few shortwave troughs over central TX (far western counties of our
CWA) ahead of the frontal boundary overnight. Given the combination of
increasing PWATS (1.5 -1.8 inches) and mid-level forcing, convection
could start as early as 12AM Thursday over our western counties. As
the day progresses and the front moves further southeast, showers
and thunderstorms become likely. The latest GFS and NAM continue to
hint at enough low to mid-level frontogenesis developing slightly
ahead of the boundary, mainly south of a line from Columbus to
Spring to Cleveland early Thursday afternoon and along the bays and
islands by late afternoon/early evening. This could help to spark
some locally heavy rain and/or greater rainfall rates. The good news
is that this is a fast-moving front; therefore, the risk of
excessive rainfall is marginal. With that being said, rainfall
amounts from 1-2 inches with isolated higher amounts up to 3+ inches
will be possible. Higher amounts are expected south of I-10. In
terms of the estimated time of arrival of the front (wind shift),
the boundary is progged to be over the Brazos Valley close to
daybreak, moving over the Conroe to Livingston to Houston Metro areas
around late morning/noon and coastal counties by 2-3PM.

High pressure quickly builds in behind the FROPA, bringing drier,
cooler and breezy northerly air. Friday is shaping up to be drier
and cooler with highs only reaching the upper 50s and low 60s.

Rain chances quickly return on Saturday with increasing clouds and
below average temperatures. Deterministic models, including NBM,
show an increase in moisture at mid-levels associated to the Baja
cut-off low that will move over South Central TX during this time
frame. Uncertainty and confidence is high/low given this far out and
limited moisture at low-levels. Have leaned towards NBM/GFS to
produce 20-40 percent of precipitation during this period. Beyond Sunday,
near to slightly below average temperatures and relatively drier weather
are possible; however, forecast confidence is low given
significant differences among global models. 05

.MARINE...

Light to moderate onshore flow due to a high pressure to our
northeast will continue tonight. After midnight, winds are expected
to pick up to around 15-20kts at times, therefore SCEC conditions
will be possible. Onshore flow strengthens by Wednesday with
building seas and gusty conditions throughout the day. SCEC and/or
Small Craft Advisories may be needed, mainly offshore. A strong cold
front will be moving into the coastal area late Thursday
afternoon/early evening, with winds around 15-20kts out of the NE in
the bays, and upwards of 25kt, gusting at 30kts, along the Gulf.
Wave heights could potentially range between 4-6 ft nearshore, and
upwards of 8-9 ft offshore. By Friday morning, winds will begin to
calm, with seas decreasing. Conditions will likely remain calm going
into next week with light offshore flow.

03/05

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  53  77  60  67  41 /   0  10  80  90  10
Houston (IAH)          55  77  64  71  46 /   0  10  40  90  20
Galveston (GLS)        66  76  69  75  53 /   0   0  20  90  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday afternoon
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...Batiste
LONG TERM...05
AVIATION...Luchs
MARINE...03/05

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:29 AM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda21 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.